Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 34, NWS Las Vegas, NV

August 26, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 26, 2014, 11:43 AM MST for Mohave County, Arizona. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2014, 11:43 AM MST (18:43 UTC)
Expired
Aug 26, 2014, 12:30 PM MST
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 12:15 PM MSTTSTM WND GST 652 Nw Us 93 At Kaiser Br, AZA TRAINED SPOTTER DRIVING ALONG HIGHWAY 93 SOUTHEAST OF WIKIEUP ESTIMATED A 65 MPH GUST FROM A THUNDERSTORM. HE HAD TO PULL OVER AND STOP BECAUSE HIS CAR WAS BEING BLOWN OFF THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WUUS55 KVEF 261843
SVRVEF
AZC015-261930-
/O.NEW.KVEF.SV.W.0034.140826T1843Z-140826T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1143 AM MST TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 1230 PM MST.

* AT 1142 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTH OF WIKIEUP...AND WAS MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WIKIEUP AND BURRO CREEK CAMPGROUND AND NEARBY SECTIONS OF HIGHWAY
  93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND PROPERTY
DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3440 11364 3457 11381 3488 11349 3465 11332
      3456 11332
TIME...MOT...LOC 1843Z 239DEG 21KT 3456 11365

$$

JA
2 follow-up statements
616 
WWUS55 KVEF 261859
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1159 AM MST TUE AUG 26 2014

AZC015-261930-
/O.CON.KVEF.SV.W.0034.000000T0000Z-140826T1930Z/
MOHAVE AZ-
1159 AM MST TUE AUG 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...

AT 1156 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING AT LEAST QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 7 MILES WEST OF BURRO CREEK CAMPGROUND...OR 9 MILES SOUTH OF 
WIKIEUP...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...

HIGHWAY 93 BETWEEN MILE MARKERS 130 AND 140
WIKIEUP
BURRO CREEK CAMPGROUND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND PROPERTY
DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3440 11364 3457 11381 3488 11349 3465 11332
      3456 11332
TIME...MOT...LOC 1857Z 249DEG 21KT 3458 11353

$$

JA
296 
WWUS55 KVEF 261929
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1229 PM MST TUE AUG 26 2014

AZC015-261936-
/O.EXP.KVEF.SV.W.0034.000000T0000Z-140826T1930Z/
MOHAVE AZ-
1229 PM MST TUE AUG 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 1230 PM MST...

THE THUNDERSTORM THAT MOVED ACROSS HIGHWAY 93 BETWEEN WIKIEUP AND
BURRO CREEK CAMPGROUND HAS MOVED TO THE EAST OF THE ROADWAY. IT NO
LONGER POSES A SIGNIFICANT THREAT TO MOTORISTS AND THE WARNING WILL
BE ALLOWED TO EXPIRE ON SCHEDULE. ADDITIONAL THUNDERSTORMS ARE
DEVELOPING TO THE WEST AND SOUTH. STAY TUNED FOR THE LATEST INFORMATION
FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3440 11364 3457 11381 3488 11349 3465 11332
      3456 11332
TIME...MOT...LOC 1926Z 249DEG 21KT 3464 11334

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:20 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 26, 8:20 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
820 AM PDT TUE AUG 26 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER NORTHERN NEVADA AND MONSOON
MOISTURE SEEPING UP FROM THE SOUTH WILL PRODUCE A RISK OF SEVERE
WEATHER AND FLASH FLOODING TODAY...MAINLY OVER MOHAVE COUNTY BUT
POSSIBLY EXTENDING INTO THE EASTERN PORTIONS OF NEIGHBORING
COUNTIES. DRIER AIR WILL MOVE IN BEGINNING TOMORROW...WITH ONLY A
SLIGHT CHANCE OF THUNDERSTORMS OVER MOHAVE COUNTY...FOLLOWED BY DRY
WEATHER AREAWIDE THURSDAY THROUGH THE WEEKEND.
&&

.UPDATE...
QUICK UPDATE THIS MORNING TO INCREASE POPS FROM TWENTYNINE PALMS TO
NEEDLES. AREA OF SHOWERS AND A FEW THUNDERSTORMS ARE ONGOING. THE
FORCING ASSOCIATED WITH THIS ACTIVITY WILL PUSH INTO MOHAVE COUNTY
THIS MORNING AND AFTERNOON. ALREADY STARTING TO SEE SOME BETTER
STORM DEVELOPMENT NEAR OATMAN AND MOVING TOWARD KINGMAN. THE
CONCERNS TODAY REMAIN STRONG STORMS AND TRAINING OF STORMS ALONG THE
HIGHER TERRAIN OF MOHAVE COUNTY.

.PREVIOUS DISCUSSION...
252 AM PDT TUE AUG 26 2014

.SHORT TERM...THROUGH THURSDAY NIGHT...STILL CONCERNED ABOUT SEVERE
WEATHER AND FLASH FLOODING OVER MOHAVE COUNTY THIS AFTERNOON.
PRECIPITABLE WATER SENSORS SHOWED A NICE GRADIENT BETWEEN HIGHER
VALUES /AN INCH AND A HALF/ OVER IMPERIAL COUNTY CALIFORNIA AND
LOWER VALUES /THREE QUARTERS OF AN INCH/ AT KINGMAN. WATER VAPOR
LOOP SHOWED UPPER LOW WAS JUST SOUTH OF RENO EARLY THIS
MORNING...AND SOUTH TO SOUTHWEST WINDS AHEAD OF IT WILL PULL DEEPER
MOISTURE NORTH OVER MOHAVE COUNTY AND EASTERN PORTIONS OF
CLARK...LINCOLN...AND SAN BERNARDINO WHILE ALSO MAINTAINING THE
TIGHT MOISTURE GRADIENT JUST TO THE WEST. SOUTHWEST TO WEST WINDS
ALOFT WILL PROVIDE VERTICAL WIND SHEAR WHICH WILL FAVOR MORE
ORGANIZED THUNDERSTORMS AS OPPOSED TO THE TYPICAL PULSE STORMS WE
SEE FOR MOST OF THE SUMMER MONSOON SEASON. FLASH FLOOD WATCH LOOKS
GOOD...AND AS NOTED BY PREVIOUS SHIFTS...SEVERE WEATHER IS A CONCERN
AS WELL. THE LOW STARTS TO MOVE EAST TOMORROW...PULLING IN DRY AIR
BEHIND IT AND LIMITING PRECIP CHANCES TO MOHAVE COUNTY. HIGH
PRESSURE BUILDS IN ON THURSDAY FOR DRY WEATHER AREAWIDE.
TEMPERATURES WILL BE A BIT BELOW NORMAL TODAY AND WEDNESDAY THEN
WARM TO NEAR NORMAL ON THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY.

HIGH PRESSURE IS FORECAST TO BE PUSHED SOUTH BY THE END OF THE WEEK
AS A TROUGH OF LOW PRESSURE MOVES INTO THE WESTERN STATES. THIS WILL
BRING SOME SLIGHTLY COOLER TEMPERATURES TO THE REGION...BUT ALSO
SOME BREEZY AFTERNOON WINDS BY SUNDAY AND MONDAY. ALTHOUGH
TEMPERATURES WILL COOL SLIGHTLY THEY ARE STILL EXPECTED TO REMAIN
RIGHT AROUND NORMAL FOR THIS TIME OF YEAR. THIS TROUGH IS EXPECTED
TO SLOWLY PUSH EAST WHICH WILL KEEP THE GENERAL WIND FLOW SOUTHWEST
TO WEST INTO EARLY NEXT WEEK. WITH THIS TYPE OF PATTERN ANY
MONSOONAL MOISTURE WILL HAVE A HARD TIME WORKING NORTH INTO THE CWA.
ITS WAY TOO EARLY TO DECLARE AN END TO THE MONSOON...BUT THERE LOOKS
TO BE AN EXTENDED BREAK AT LEAST THROUGH THE MIDDLE OF NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS WILL BE LIKELY OVER THE
PEACH SPRINGS AND MORMON MESA CORRIDORS THIS AFTERNOON AND
EVENING...WITH AN OUTSIDE CHANCE OF A STORM NEAR THE TERMINAL AS
WELL. EASTERLY OUTFLOW WINDS FROM THUNDERSTORMS TO THE EAST WILL BE
POSSIBLE THIS AFTERNOON THROUGH TONIGHT. THERE WILL ONLY BE A SLIGHT
CHANCE OF THUNDERSTORMS IN THE PEACH SPRINGS CORRIDOR ON WEDNESDAY
THEN DRY WEATHER IS EXPECTED ON THURSDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS WILL BE LIKELY OVER MOHAVE COUNTY THIS
AFTERNOON AND EVENING AND ALSO POSSIBLE OVER EASTERN PORTIONS OF
CLARK...LINCOLN...AND SAN BERNARDINO COUNTIES. SEVERE WEATHER AND
VERY HEAVY RAIN WILL BE POSSIBLE. THERE WILL BE ONLY A SLIGHT CHANCE
OF THUNDERSTORMS OVER MOHAVE COUNTY WEDNESDAY FOLLOWED BY DRY
WEATHER AREAWIDE ON THURSDAY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT HEAVY
RAINFALL...FLASH FLOODING...STRONG WINDS...BLOWING DUST...AND HAIL
TODAY. THE MAIN AREA IMPACTED WILL BE MOHAVE COUNTY...WITH CHANCES
ALSO IN EASTERN CLARK...EASTERN LINCOLN...AND EASTERN SAN BERNARDINO
COUNTIES.
&&

UPDATE...PADDOCK
PREVIOUS DISCUSSION...MORGAN/GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:15 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.